Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 172, NWS New Orleans, LA

November 29, 2001Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 29, 2001, 9:35 AM CST for Saint Tammany Parish, Louisiana. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 29, 2001, 9:35 AM CST (15:35 UTC)
Expired
Nov 29, 2001, 10:15 AM CST
In force
40 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Saint Tammany Parish, LA

What was reported inside it

TimeReportWhereRemark
Nov 29, 9:50 AM CSTThunderstorm WindCovington, LAA tree and several large limbs were blown down.
Nov 29, 10:15 AM CSTThunderstorm WindLacombe, LASeveral trees were knocked down including one which fell on a house.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1609 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
1.9
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WUUS54 KLIX 291535
SVRNEW
LAC103-291615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
935 AM CST THU NOV 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...MANDEVILLE...COVINGTON

* UNTIL 1015 AM CST

* AT 930 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF COVINGTON...MOVING
  NORTHEAST AT 50 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 3:00 AM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Nov 29, 3:00 AM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO DATE
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 AM CST THU NOV 29 2001

ALL THE ACTION IN THE FIRST PERIOD AND LATE FALL WEATHER FOR THE
GULF COAST AFTER THURSDAY. SURFACE ANALYSIS CONTINUE TO SHOW A
STATIONARY BOUNDARY...EXTENDING FROM GREENWOOD TO VICKSBURG TO
NATCHEZ TO JUST EAST OF LAFAYETTE. WATER VAPOR IMAGERY SHOWED AN
UPPER LEVEL DISTURBANCE OVER CENTRAL LOUISIANA...TRIGGERING
CONVECTION OVER SOUTHWEST MISSISSIPPI...AND THE MAIN TROUGH
EXTENDING FROM THE TEXAS PANHANDLE TO THE BIG BEND OF TEXAS. AS OF
07Z...850MB PROFILER PLANE SHOWED THE TROUGH FROM CENTRAL MISSOURI
TO NORTH TEXAS AND 500MB PROFILER PLANE SHOWED THE TROUGH FROM
CENTRAL NEBRASKA TO THE TEXAS PANHANDLE TO SOUTHEAST NEW MEXICO. IN
ADDITION...300MB PROFILER PLANE SHOWED WINDS GREATER THAN 100 KNOTS
FROM THE ARKLATEX REGION TO SOUTHERN IOWA AND AROUND 50 KNOTS OVER
NEW MEXICO OR THE BACKSIDE OF THE TROUGH. TO ADD...WATER VAPOR
IMAGERY SHOWED THE TROUGH BECOMING NEGATIVELY TILTED.

WITH THE SYSTEM STARTING TO KICK OUT...THE FRONTAL PASSAGE SHOULD
OCCUR DURING THE FIRST PERIOD. THE AVN...NGM AND ETA ARE IN
AGREEMENT THROUGH 24 HOURS. TWO SURFACE LOWS WERE ANALYZED ALONG THE
BOUNDARY OVER SOUTHWEST MISSISSIPPI AND SOUTH CENTRAL LOUISIANA
COASTAL WATERS. THE NORTHERN LOW WILL BECOME THE MAIN LOW AND TRACK
NORTHEAST. THE BOUNDARY WILL START TO SPEED EAST REACHING BTR
BETWEEN 12Z AND 15Z...MCB AND MSY BETWEEN 16Z AND 20Z AND GPT
BETWEEN 21Z AND 00Z. SOME ELEVATED CONVECTION MAY LINGER 2 TO 3
HOUR AFTER FROPA. WITH CONVECTION REGENERATION OVER SOUTHEAST TEXAS
AND SOUTHWEST LOUISIANA...WILL CONTINUE TO CATEGORICAL POPS TODAY
AND EARLY EVENING FOR MISSISSIPPI COAST. SIGNIFICANT DRYING ON THE
THE BACKSIDE OF THE SYSTEM...SO CLEARING SHOULD OCCUR LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING FROM WEST TO EAST. THROUGH THE
REMAINDER OF THE FORECAST...GULF COAST SHOULD REMAIN DRY THROUGH THE
NEXT SEVEN DAYS WITH TEMPERATURES SLIGHTLY BELOW NORMAL FRIDAY TO
SLIGHTLY ABOVE NORMAL BY WEDNESDAY.

HERE ARE SOME NUMBERS TO PONDER...

MCB 065/039/060/039 8000
BTR 058/042/062/042 8000
MSY 072/049/062/045 8000
GPT 073/044/061/045 8100

.NEW...SMALL CRAFT ADVISORY FROM PASCAGOULA TO THE ATCHAFALAYA RIVER
OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS
LA...NONE.
MS...NONE.

18

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 5:30 AM CSTSpecial Marine WarningLIX45 min
Nov 29, 8:22 AM CSTSpecial Marine WarningLIX113 min
Nov 29, 9:55 AM CSTSevere Thunderstorm WarningLIXSaint Tammany, Washington65 min
Nov 29, 10:15 AM CSTSpecial Marine WarningLIX2 hr
Nov 29, 10:15 AM CSTSpecial Marine WarningLIX2 hr
Nov 29, 12:00 PM CSTSpecial Marine WarningLIX2 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.